Alabama, 2025Drought in Alabama, September 23 to 30, 2025
September 23 to 30, 2025 · NWS BMX · 3 events in 3 counties and zones
Extended dry periods in August and September with minimal relief promoted the introduction of Severe (D2) drought into counties in southwestern Central Alabama by late month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extended dry periods in August and September with minimal relief promoted the introduction of Severe (D2) drought into counties in southwestern Central Alabama by late month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 22, 11:37 PM CST, 23 minutes earlier.
Area forecast discussion, Sep 22, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1237 AM CDT Tue Sep 23 2025
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 1243 PM CDT MON SEP 22 2025
The southern humidity has mostly returned that we're used to
during this time of the year, as southeasterly flow and moisture
advection have increased dewpoints into the upper 60s and lower
70s at midday. A weak easterly wedge was still present over
Central Georgia, but is weakening overall as the surface ridge
begins to retreat to the north and east from the Carolinas. An
upper level shortwave along with 500mb trough axis is currently
moving east and will traverse the Ohio River Valley through the
rest of the day today. Widespread coverage of showers and storms
will remain off to our north as a result, but isolated to
scattered storms will remain in the forecast for a good portion of
our forecast area. CAMs are indicating best coverage across
western and northwestern counties through this afternoon, and PoPs
have been updated into the chance category as a result. Elsewhere,
isolated development is forecast as temperatures rise into the
lower 90s with additional humidity to factor in. What will be a
bit of a change today compared to the past several days will
include fairly breezy southerly winds as a pressure gradient sets
up across the region. We can expect prevailing winds around 10mph
with a few gusts up to 20mph, especially for counties along the
U.S. Highway 278 corridor.
Following another mild night in the 60s as winds diminish overall,
the upper trough axis will lift to the north and east, keeping our
area mostly dry, except for a few isolated to scattered showers
and storms during the afternoon on Tuesday. Surface ridging will
broaden westward from the southwest Atlantic, keeping much of the
central Gulf Coast dry and hot. A pocket of dry air aloft will
also keep a lid on convective development despite southerly
surface flow. Temperatures could be a degree or so warmer overall,
topping out in the lower 90s with a few pockets of mid 90s.
56/GDG
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 205 AM CDT MON SEP 22 2025
Next big weather maker for central Alabama comes in the form of an
upper level trough that is forecast to dig into the eastern CONUS
the middle to end of this week, and an associated surface cold
front passage. These features should bring some much needed rain
to our area. Time period for highest chances of showers and storms
will be from Wednesday afternoon through Thursday night. Looks
like just about all of central Alabama will get some rain during
that time frame, with average amounts expected to be around an
inch to an inch and a half. Will need to watch details on
mesoscale features, especially in the Wednesday afternoon to
Thursday afternoon time frame. There's obviously bound to be some
instability around. If the upper trough can muster a strong enough
surface low to enhance shear levels, then there's a non-zero
chance of some severe storms.
Temperatures behind the front will still be slightly above
seasonal averages, rather than significantly above like we've seen
recently.
/61/
&&
.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT TUE SEP 23 2025
Another 24 hours of VFR conditions on tap for central Alabama
terminals. Just a mixture of high clouds (at or above 12K ft), and
scattered cumulus. Any showers or storms today should stay well
north of the northernmost of our TAF sites. Winds at or below
7 kts.
/61/
&&
.FIRE WEATHER...
Mostly dry weather is forecast for central Alabama today, with
MinRH values expected to stay above 30 percent. An approaching
cold front will enhanced rain chances to the area starting
Wednesday afternoon, but especially Wednesday night through
Thursday afternoon. A return to dry weather is forecast as high
pressure builds back in over the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 90 67 91 68 / 10 10 30 70
Anniston 90 70 91 70 / 0 0 20 50
Birmingham 92 72 92 70 / 0 0 30 70
Tuscaloosa 93 71 91 70 / 0 0 40 70
Calera 93 70 93 70 / 0 0 20 60
Auburn 91 70 91 70 / 0 0 0 20
Montgomery 93 70 94 71 / 0 0 10 30
Troy 92 68 92 70 / 0 0 0 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...56
LONG TERM....02
AVIATION.../61/
Hazardous weather outlook, Sep 22, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
246 PM CDT Mon Sep 22 2025
ALZ011>015-017>050-232300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
246 PM CDT Mon Sep 22 2025
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A Marginal (Level 1 of 5) risk for severe thunderstorms is forecast
Wednesday evening into Wednesday night. Damaging wind gusts to 60 mph
are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
Wednesday evening into Wednesday night.
Drought, Dallas
- When
- September 23, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
The western half of the county was upgraded to Severe (D2) drought conditions in late September.
Drought, Perry
- When
- September 23, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Perry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
The county was upgraded to Severe (D2) drought conditions in late September.
Drought, Hale
- When
- September 23, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hale forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Much of the county was upgraded to Severe (D2) drought conditions in late September. The eastern half was upgraded to Severe (D2) and the western half to Extreme (D3) at the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 23, 2025$265,000 · 1.25 in hail · 4 events
- Flash Flooding and Hail in Arkansas, September 23, 2025$75,000 · 1.5 in hail · 8 events
- Flash Flooding and Damaging Winds in Missouri, September 23, 2025$23,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Texas, September 23, 2025$16,000 · 2 in hail · 8 events
- Flash Flooding in Tennessee, September 23, 2025$15,000 · 2 events
- Dense Fog in Illinois, September 23, 202510 events
- Drought in Florida, September 23 to 30, 20258 events
- Drought in Georgia, September 23 to 30, 20256 events
- Dense Fog in Indiana, September 23, 20256 events
- Dense Fog in Kentucky, September 23, 20256 events
- Drought in Indiana, September 23 to 30, 20255 events
- Marine Thunderstorm Winds and Waterspouts in South Atlantic Coastal Waters, September 23 to 24, 202550 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287765, 1287766, 1287767.